Colorado, 2013

Flash Flood in Colorado, August 12, 2013

August 12, 2013 · NWS PUB · 1 event in 1 county or zone

Heavy rain on the Waldo Canyon burn scar caused flash flooding on US Highway 24 near Cascade with water around one foot deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain on the Waldo Canyon burn scar caused flash flooding on US Highway 24 near Cascade with water around one foot deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 10:51 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 10:51 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1151 AM MDT MON AUG 12 2013

.UPDATE...
ISSUED AT 1143 AM MDT MON AUG 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH 3 AM MDT TONIGHT...

UPDATED FORECAST TO EXTEND OUR FLASH FLOOD WATCH FOR TELLER AND EL PASO
THROUGH 3 AM TONIGHT. DISTURBANCE OVER SRN UT WILL MOVE INTO CENTRAL
CO LATER TONIGHT...AND HIGH RES MODEL DATA SUGGESTS THAT T-STORMS WILL
CONTINUE TO FIRE ALONG THE SRN FRONT RANGE THROUGH THIS EVENING
AND POSSIBLY THROUGH LATE TONIGHT. ACTIVITY SHOULD TRANSITION
TO SHOWERS BY TUE MORNING. ROSE

UPDATE ISSUED AT 957 AM MDT MON AUG 12 2013

ADJUSTED POP AND SKY GRIDS FOR TODAY AND TONIGHT. SHOULD SEE A
STEADY INCREASE IN MID AND HIGH LEVEL CLOUDS THIS MORN INTO THIS
AFTERNOON. STORM COVERAGE TO ALSO INCREASE STEADILY AFTER ABOUT
17Z THIS MORN...WITH PRETTY GOOD COVERAGE EXPECTED OVER THE ENTIRE
AREA BU MID TO LATE AFTERNOON. WALDO CANYON IS THE BIGGEST CONCERN
TODAY...AS SEVERAL OF THE HIGH RES MODELS SHOW STRONG CONVECTION
IMPACTING THE AREA BETWEEN 21 AND 03Z. ROSE

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 603 AM MDT MON AUG 12 2013

MAIN SHORT-TERM METEOROLOGICAL ISSUE WILL BE THE POTENTIAL FOR
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...SOME CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING
ISSUES...ESPECIALLY IN AND NEAR THE WALDO CANYON AND BLACK FOREST
BURN SCARS.

FORECAST DISTRICT CURRENTLY NOTING NEAR TO SLIGHTLY ABOVE SEASONAL
MID-AUGUST EARLY MORNING TEMPERATURES...LIGHT WINDS AND GENERALLY
PRECIPITATION-FREE SKIES.

RECENT FORECAST MODEL SOUNDINGS...COMPUTER SIMULATIONS AND
REAL-TIME DATA SUGGEST THAT PRECIPITABLE WATER VALUES SHOULD BE ON
AN INCREASING TREND FROM THIS AFTERNOON INTO THIS EVENING.  FOR
EXAMPLE...FORECAST GFS40 PRECIPITABLE WATER VALUES NEAR COLORADO
SPRINGS FOR 03Z TUESDAY INCREASE TO APPROXIMATELY 1.10 INCHES FROM
APPROXIMATELY 0.97 INCHES AT 03Z MONDAY(AN APPROXIMATE 13 PERCENT
INCREASE).

THIS INCREASED ATMOSPHERIC MOISTURE CONTENT IN COMBINATION WITH THE
DAILY OROGRAPHIC HEATING CYCLE AND EXISTING MONSOON PLUME WILL BE
CAPABLE OF PRODUCING SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.

IN ADDITION...THE RECENT 00Z/12TH NSSL REAL-TIME WRF AS WELL AS THE
06Z/12TH NAM12 GENERATE SOME AGGRESSIVE AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY OVER PORTIONS OF THE FORECAST
DISTRICT...INCLUDING NEAR THE WALDO CANYON AND BLACK FOREST BURN
SCAR AREAS.  A LIMITING FACTOR FOR MORE WIDESPREAD CONVECTIVE
ACTIVITY IS THAT AT THIS TIME...GENERALLY NEUTRAL UPPER FORCING IS
EXPECTED OVER THE MAJORITY OF THE FORECAST DISTRICT DURING THIS
TIME-FRAME.

FOR SENSIBLE WEATHER...WILL DEPICT GENERALLY SCATTERED POPS OVER THE
MAJORITY OF THE FORECAST DISTRICT(WITH ISOLATED ACTIVITY OVER THE
SAN LUIS VALLEY) FROM THIS AFTERNOON INTO THIS EVENING.  SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
OVER AND NEAR THE WALDO CANYON AND BLACK FOREST BURN SCAR AREAS FROM
THIS AFTERNOON INTO THIS EVENING...THEREFORE A FLASH FLOOD WATCH
HAS BEEN ISSUED FROM NOON TO 9 PM MDT TODAY OVER PUBLIC ZONES
81/84 AND 85...PRIMARILY FOCUSED ON THE WALDO CANYON AND BLACK
FOREST BURN SCAR AREAS.

PLEASE NOTE THAT ANY ADDITIONAL HEAVY RAIN THAT FALLS THIS AFTERNOON
AND EVENING ON TOP OF THE ALREADY SATURATED ENVIRONMENT FROM THE
PREVIOUS FEW DAYS COULD QUICKLY LEAD TO DANGEROUS FLASH
FLOODING...ESPECIALLY IN AND NEAR THE VICINITY OF THE BURN SCARS.

FINALLY...NEAR SEASONAL TEMPERATURES IN COMBINATION WITH LOW-GRADE
GRADIENT WINDS SHOULD BE NOTED OVER THE FORECAST DISTRICT THROUGH
TONIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 603 AM MDT MON AUG 12 2013

...UPSWING IN PRECIPITATION CHANCES AND FLASH FLOOD POTENTIAL FOR
THE SE MTS/PLAINS TUESDAY AND WEDNESDAY...

UPSLOPE FLOW AND LOW LEVEL MOISTURE INCREASES ACROSS THE SOUTHEAST
MTS/PLAINS FOR TUES AS SFC HEIGHTS RISE ACROSS THE PLAINS BEHIND
PASSING TROF ACROSS THE GREAT LAKES/UPPER MIDWEST. MODELS...AND
NAM12 IN PARTICULAR SHOW A DISTURBANCE CAUGHT WITHIN THE UPPER
RIDGE MOVING ACROSS THE REGION TUES MORNING. THIS APPEARS TO BE THE
SHORTWAVE EVIDENT BACK IN UT CURRENTLY. NAM12 SHOWS SOME WEAK
WAA/UPGLIDE ACROSS THE SE PLAINS EARLY TUES MORNING AND BOTH NAM
AND GFS GENERATE SOME LIGHT PCPN TUES MORNING ACROSS THE
PLAINS...SO HAVE ADJUSTED POPS SLIGHTLY. BY AFTERNOON...UPSLOPE
AND SFC HEATING WILL ACT ON MOISTURE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE MOUNTAINS...MOST NUMEROUS ACROSS THE
SE MTS/ADJACENT PLAINS. THIS RAISES CONCERNS FOR FLASH FLOOD
POTENTIAL PARTICULARLY FOR THE BURN SCARS...BUT ALSO FOR AREAS
WITH WET GROUND FROM RECENT RAINFALL. BOTH 06Z NAM12 AND GFS
KEEP CONVECTION GOING ALONG/JUST NORTH OF THE FRONT ACROSS
SOUTHERN PORTIONS OF THE SOUTHEAST PLAINS TUES NIGHT AND PREFER
THE NAM12 DEPICTION OF QPF TAILING OFF ACROSS THE SOUTHEAST PLAINS
AFTER MIDNIGHT AS FRONTAL BOUNDARY SHIFTS SOUTHWARD. THERE ARE
STILL SOME CHALLENGES AS TO WHERE TO HOIST A FLASH FLOOD WATCH FOR
TUESDAY. BURN SCARS WILL BE THE MOST LIKELY CANDIDATES FOR
WATCHES...THOUGH WITH MORNING CONVECTION/CLOUD COVER THIS COULD
HINDER HEATING LEADING TO MORE OF A STRATIFORM LIGHT RAIN EVENT
FOR THE PIKES PEAK REGION. BETTER CHANCES LOOK TO BE ACROSS THE WETS/SANGRES
AND SOUTHERN I-25 CORRIDOR. BUT WILL LET DAY SHIFT GET ANOTHER
SET OF MODEL RUNS AND ASSESS STABILITY FOR TUES BEFORE HOISTING
ANY FLASH FLOOD WATCHES AT THIS POINT.

WEDNESDAY LOOKS SIMILAR...THOUGH FRONTAL BOUNDARY WILL LAY UP WELL
TO THE SOUTH. UPSLOPE FLOW WILL KEEP UPPER 40S AND 50S DEW POINTS
ACROSS THE SE PLAINS/ADJACENT LOWER SLOPES OF THE SOUTHEAST MTS
WHICH WITH AFTN HEATING SHOULD TRIGGER ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS. ONCE AGAIN...HEAVY RAINFALL WILL BE THE
PRIMARY THREAT...AND MAY ACTUALLY HAVE AN INCREASED POTENTIAL FOR
FLASH FLOODING THIS DAY AS BETTER SFC HEATING MAY BE REALIZED.

MEANWHILE...OUT WEST WILL HOLD ONTO THE ISOLATED TO SCATTERED MAINLY
DIURNAL THUNDERSTORM CHANCES FOR BOTH TUES AND WED.  NAM12 AND GFS
SUGGEST DRYING SFC DEW POINTS DURING THIS PERIOD. WE DON'T ENTIRELY
LOOSE THE MOISTURE TO WARRANT REMOVING POPS ENTIRELY...BUT
PRECIPITABLE WATERS WILL BE TRENDING DOWN SLIGHTLY.  THUS PCPN
EFFICIENCIES OF THUNDERSTORMS WILL BE DECREASING.  OF COURSE THE
EVER SUSCEPTIBLE BURN SCARS WILL STILL SEE A THREAT FOR LOCALIZED
FLASH FLOODING SHOULD THEY BE IMPACTED BY A STRONGER STORM. HOWEVER
IT DOES LOOK LIKE THE ODDS WILL BE DECREASING.

DRIER AIR WORKS IN FOR THURSDAY THROUGH SATURDAY WITH DEW POINTS IN
THE MOUNTAINS ADVERTISED TO DROP OFF INTO THE 20S AND 30S IN THE
AFTERNOON OUT WEST...SOME OF THE DRIEST WE'VE SEEN IN THE PAST
SEVERAL WEEKS. SO WILL TAIL BACK POPS TO ISOLATED FOR THE
MOUNTAINS. WILL STILL BE DEALING WITH A DRY LINE OUT ACROSS THE
PLAINS EACH DAY BUT WITH WESTERN U.S. UPPER RIDGE AXIS SHIFTING
BACK EASTWARD INTO SATURDAY CAPES START TO DIMINISH INTO THE
WEEKEND.

NEXT UPPER TROF BRINGS ANOTHER INCREASE IN MOISTURE TO THE MOUNTAIN
AREAS FOR SUNDAY WHICH MOVES ACROSS THE AREA FOR MONDAY BRINGING
ANOTHER INCREASE IN PRECIPITATION DISTRICT WIDE INTO EARLY NEXT
WEEK.  -KT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1050 AM MDT MON AUG 12 2013

MAIN CONCERN WILL BE POTENTIAL FOR HEAVY RAIN IN TSRA+ THIS
AFTERNOON AND EVENING. THIS POTENTIAL WILL BE GREATEST AT KCOS
AFTER ABOUT 21-22Z. ALSO AT KPUB AFTER 22Z...AND TO A LESSER EXTENT
AT KALS THIS AFTERNOON AND EVE. VIS COULD BRIEFLY GO TO IFR IN
THE HEAVIEST STORMS...AND WINDS GUST IN THE 30-45 KT RANGE.
SMALL HAIL WILL ALSO BE POSSIBLE...ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING. SOME HIGH RESOLUTION COMPUTER SIMULTIONS SUGGEST
THAT A LARGE COMPLEX OF THUNDERSOTRMS WILL DEVELOP THIS EVE OVER E
CENTRAL CO...AND THIS LOOKS REASONABLE...BUT IT IS UNCERTAIN HOW
FAR TO THE WEST IT WILL DEVELOP. FOR NOW...HAVE KEPT MENTION OF TS
OUT OF THE KPUB AND KCOS TAFS LATER THIS EVE...BUT THERE IS SOME
POTENTIAL FOR STORMS TO LINGER THROUGH 06Z TONIGHT AND POSSIBLY
LATER THAN THAT. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ081-084-085.

&&

UPDATE...ROSE
AVIATION...ROSE
Hazardous weather outlook, Aug 12, 11:26 AM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1226 PM MDT MON AUG 12 2013

COZ058>089-093>099-131830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1226 PM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 3 AM TONIGHT FOR
TELLER AND EL PASO COUNTIES. SCATTERED TO NUMEROUS SHOWERS
AND STORMS ARE EXPECTED THIS AFTERNOON...AND SOME OF THIS
ACTIVITY COULD LINGER OVER THE AREA THROUGH TONIGHT. THE
HEAVIEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLASH
FLOODING OVER THE AREA BURN SCARS...BLACK FOREST AND
WALDO CANYON...ALONG WITH OTHER SPOTS PRONE TO FLOODING.

ALSO...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED OVER THE MAJORITY OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WILL
BE POSSIBLE...CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY
WINDS AND EVEN SOME SMALL HAIL. LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE WITH THE STRONGER STORMS...ESPECIALLY IF THEY IMPACT
AREA BURN SCARS. A KEEN LEVEL OF WEATHER AWARENESS WILL BE
REQUIRED ACROSS SOUTHERN COLORADO ONCE AGAIN THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL INCREASE ON
TUESDAY AND WEDNESDAY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS AS
A COLD FRONT MOVES THROUGH THE REGION...BRINGING INCREASING LOW
LEVEL MOISTURE AND UPSLOPE FLOW. THE BURN SCARS ALONG THE EASTERN
SLOPES INCLUDING THE WALDO...BLACK FOREST...ROYAL GORGE AND EAST
PEAK WILL BE THE MOST SUSCEPTIBLE BOTH OF THESE DAYS...HOWEVER
LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT ACROSS THE
SOUTHEAST PLAINS WHERE RECENT RAINFALL HAS ALREADY SATURATED THE
SOIL. FLASH FLOOD WATCHES MAY BECOME NECESSARY FOR PORTIONS OF THE
AREA BOTH DAYS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING SOME HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO
AROUND 50 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

MEANWHILE...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND WEDNESDAY ACROSS THE WESTERN MOUNTAINS AND INTERIOR
VALLEYS. WHILE THE THREAT FOR HEAVY RAINFALL IS LOWER FOR THESE
AREAS...THERE WILL STILL BE THE POTENTIAL FOR LOCALIZED FLASH
FLOODING ON THE WEST FORK COMPLEX SHOULD A STRONGER THUNDERSTORM
MOVE OVER THE REGION.

DRIER CONDITIONS WILL MOVE IN FOR LATE IN THE WEEK TRENDING
THUNDERSTORM CHANCES DOWNWARD AND DECREASING THE THREAT FOR FLASH
FLOODING ON THE BURN SCARS.

ANOTHER DISTURBANCE WILL MOVE ACROSS THE REGION SUNDAY INTO MONDAY
WHICH WILL INCREASE AFTERNOON AND EVENING THUNDERSTORM COVERAGE
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE OVER SOUTH CENTRAL AND SOUTHEAST COLORADO THIS
AFTERNOON AND TONIGHT.

44/44

In the hours before

Special weather statement, Aug 12, 11:26 AM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1226 PM MDT MON AUG 12 2013

COZ081-084-085-121845-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
1226 PM MDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS AND THE WALDO CANYON
  BURN SCAR.

AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR WOODLAND PARK AND MONUMENT...WHICH WAS
MOVING TOWARD THE EAST NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WALDO CANYON BURN SCAR.
  PALMER LAKE.
  MONUMENT.
  AIR FORCE ACADEMY.
  NORTHWESTERN COLORADO SPRINGS.

MODERATE TO HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.  AT 1225
PM...THESE STORMS WERE CLOSE TO...BUT NOT ON...THE WALDO CANYON BURN
SCAR.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY.
Special weather statement, Aug 12, 11:42 AM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1242 PM MDT MON AUG 12 2013

COZ081-082-084-085-121915-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
1242 PM MDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS AND THE WALDO
   CANYON BURN SCAR.

AT 1235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS NEAR DIVIDE...PALMER LAKE...AND
WEST CENTRAL COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.
  CHIPITA PARK.
  CASCADE.
  MANITOU SPRINGS.
  WEST CENTRAL COLORADO SPRINGS.

LIGHT TO MODERATE RAIN CAN BE EXPECTED WITH THESE STORMS...AND
PROJECTED RAIN AMOUNTS WERE LESS THAN 2/10 OF AN INCH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE SHOWERS AND
THUNDERSTORMS INTENSIFY AND RAINFALL INTENSITY INCREASES.
Special weather statement, Aug 12, 11:54 AM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1254 PM MDT MON AUG 12 2013

COZ081-082-084-085-121915-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
1254 PM MDT MON AUG 12 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS.

AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS AROUND THE WALDO CANYON BURN
SCAR...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. AT 1250 PM THE
MODERATE RAINFALL WAS OVER LOWER WALDO CANYON.

LOCATIONS IMPACTED INCLUDE...
  CRYSTOLA.
  GREEN MOUNTAIN FALLS.
  CHIPITA PARK.
  MANITOU SPRINGS.
  CASCADE.
  AIR FORCE ACADEMY.
  NORTHWESTERN COLORADO SPRINGS.

MODERATE TO HEAVY RAIN CAN BE EXPECTED WITH THESE SHOWERS AND
THUNDERSTORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY...OR
IF AN ADVISORY OR WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 84 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 12, 1:40 PM MST to 2:30 PM MST
Where
El Paso County, 0.29 mi S of Cascade to 0.48 mi S of Cascade
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
38.896, -104.969

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465209.